MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM VALGUS TI/HA 2; PROSTHESIS, HIP, SEMI-CONSTRAIN, METAL/CERAM/POLY, CEMENT OR NON-POROU, UNCEMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM VALGUS TI/HA 2; PROSTHESIS, HIP, SEMI-CONSTRAIN, METAL/CERAM/POLY, CEMENT OR NON-POROU, UNCEMENT
Model Number 75102074
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unequal Limb Length (4534)
Date of Event 10/20/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.(b)(4).
 
Event or Problem Description
It was reported that after a tha performed on (b)(6) 2022, on which trials were used to confirm the correct size and intraoperative x-rays were used to confirm the correct placement of the polarstem valgus ti/ha 2 device, the surgeon identified a leg length discrepancy resulting from the larger implant, therefore, a revision surgery was performed and downsized device was implanted.No patient injuries were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: it was reported that after a total hip replacement performed on 20-oct-2022, on which trials were used to confirm the correct size and intraoperative x-rays were used to confirm the correct placement of the polarstem valgus ti/ha 2 and the oxinium fem hd 12/14 32mm -3 devices, the surgeon identified a leg length discrepancy resulting from the larger implant, therefore, a revision surgery was performed and downsized devices were implanted.No patient injuries were reported.The device intended for use in treatment was not returned for investigation.A product evaluation was not possible.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The performed complaint history review for the complaint device revealed no previous complaints for the same batch.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The instructions for use (lit.No.12.23, ed 03/21) states "failure to carry out a proper planning could lead into choosing the wrong implant type and/or size or incorrect implant positioning." as part of ¿preoperative planning¿ regarding the implantation of a hip prosthesis.No clinically sufficient data was provided to perform a medical investigation.Based on the information provided to the complaint, it is not possible to confirm the reported failure mode.A relationship between the reported event and the device cannot be confirmed, the performed investigation do not lead to an accurately determined cause.There is no objective evidence that the reported devices failed to meet manufacturing specifications upon release for distribution.Due to insufficient information, it is not possible to speculate about factors which could have contributed to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.There is no need for further actions because of the limited information provided.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.

Brand Name
POLARSTEM VALGUS TI/HA 2
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAIN, METAL/CERAM/POLY, CEMENT OR NON-POROU, UNCEMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15789397
Report Number9613369-2022-00592
Device Sequence Number12137853
Product Code LZO
UDI-Device Identifier07611996142341
UDI-Public07611996142341
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K143739
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/25/2024
Device Model Number75102074
Device Catalogue Number75102074
Device Lot NumberB1716267
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2022
Supplement Date Received by Manufacturer11/25/2022
Initial Report FDA Received Date11/14/2022
Supplement Report FDA Received Date11/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/27/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age77 YR
Patient SexFemale